Signs of Overdose | How to Get Help | Transcend Recovery Community

Drug Overdose
Drug Abuse
Drug Addiction

In recent data released by the CDC, drug overdose deaths top 100,000 annually in the United States. This disturbing data is not only indicative of the current drug problem that the country is facing, but talks about the challenges that we as a society should still face regarding overdose issues.

Transcend Recovery Community is here to discuss how you can distinguish overdose and how to get help should you encounter this medical emergency. Continue reading to find out more.

What is an Overdose?

A drug overdose occurs when a person has taken drugs exceeding the medically recommended dose. This condition could either be intentional or accidental and may vary from one person to another.

Substance abuse that may feature one or multiple substances can be the main cause of an overdose. Usually, drugs like opioids, pain medications, heroin, and oxycodone that are associated with drug addiction are the common culprits for a drug overdose.

It's important to understand that exposure to chemicals and toxic substances or poisoning is different from an overdose. People who intentionally engage in drug overdose (for example, opioid overdose) do it to achieve the desired effect, which may be self-harm or getting high.

Overdose with drugs may look different depending on the age group involved. For instance, young children may accidentally overdose on a drug out of curiosity especially when a medication is just within their reach. The elderly may also engage in overdose due to mistakenly ingesting incorrect medication or taking the wrong dose of a drug.

Meanwhile, adolescents and adults are more likely to engage in illicit drugs leading to an eventual overdose. They may mix their addiction with other drugs or substances including alcohol, other medications, or addictive substances (such as derivatives of opioids).

Signs & Symptoms of an Overdose

pills of opioid on top of a wooden table with a bottle

The signs of an overdose may look different in people. But there are common signs and symptoms you can look that can be seen in most cases. Some of these signs of an overdose include:

  • Difficulty in breathing or rapid breathing (respiratory depression)
  • Pinpoint pupils
  • Increased heart rate
  • Blue lips
  • Nausea and vomiting
  • Angina (chest pain)
  • Mood swings/changes in behavior
  • Confusion
  • Seizures

A person overdosing must receive immediate medical care to avoid any fatal conditions from happening such as cardiac arrest, stroke, and a heart attack. Receiving immediate treatment is important to stabilize the body and is the thin line between life and death.

What to Do if You Suspect Someone is Overdosing

Given any emergency or urgent medical situation, you should stay calm and call 911 to respond right away. Check if the victim is breathing as well as their pulse to check their heart rate. Only provide CPR when you are trained and when only necessary. As for people who overdose on opioids (victims of opioid overdose) you may administer naloxone (only if necessary) right away.

As always, it's best to wait for paramedics to arrive to better ascertain the situation and provide a more appropriate response to the victim. Substance or opioid overdose could be avoided if interventions are done beforehand to save the victim's life, especially if there are telltale symptoms that you see right away.

Drug Overdose Information

If you want to learn more about substance use disorder leading to overdose, or the signs and symptoms that you should watch out for, you can easily consult government resources, such as the Centers for Disease Control and Prevention (CDC) and National Institute on Drug Abuse (NIDA) to find out more.

Additionally, people who are engaging in the abuse of illicit drugs must undergo a treatment program to help mitigate any risk that their bodies may experience as a result of long-term addiction (either with drugs or alcohol).

They may enroll in an individualized intensive program paired with a sober living arrangement to help them focus properly on their recovery. Always remember that you have control over your body and only you can avoid these things from happening.

How to Seek Help for Drug and Opioid Addiction?

The addiction to an illegal dose of opioids may pose a great challenge to any individual, especially if their body is used to drugs. But always remember that there is still a way to change for the better.

Transcend Recovery Community provides recovery homes for people in rehabilitation as they transition once again to society. Although we do not specifically offer rehabilitation services, we also provide supplemental outpatient mental health support to individuals to help them during their recovery journey.

You may contact us and talk to our recovery specialist to help you get started on the drug-free and sober life you deserve.

Transcend Recovery Community

Transcend Recovery Community family of sober living homes provides a safe place for those undergoing mental health and addiction treatment to live with like-minded peers. Our community-based approach to sober living (similarly to a halfway house) facilitates an open and welcoming environment, where members, staff and team can provide support and encouragement on the path to a sober and healthy life. Transcend's Los Angeles sober living homes are located in some of the most iconic areas of the city, filled with luxurious and upscale amenities, providing plenty to do for those in our transitional housing community.

Latest Post

Browse Articles

What is ETOH (Ethanol)? Symptoms, Signs, Withdrawals & Treatments

How Long Do Opiates Stay in Your System? | Transcend Recovery Community

How Long Does Vyvanse Stay in Your System? | Transcend Recovery Community